Reversible aripiprazole-induced tardive dyskinesia: a case series from Saudi Arabia and literature review

Read full text
Authors: Sultan M. Alshahrani, Lujain Mohammed Althagafi, Jameelah Abdullah Saeedi, Lina Mohammed R. Aljohani, Aqeel Almarhoon, Ahmed S. Alyahya
Cited by: 1
References: 34

Abstract

Tardive dyskinesia (TD) is a slow-onset, hyperkinetic movement disorder involving repetitive involuntary movements. It is classified as a medication-induced movement disorder that occurs in association with the use of dopamine-blocking agents-most commonly, antipsychotics. It is classically understood as an unremitting process, with a few cases of reversible conditions and uncertain remission rates. Aripiprazole possesses a distinct and unique mechanism that decreases its risk compared to other antipsychotics. In this case series, we discuss three cases involving Saudi women who developed aripiprazole-induced TD; notably, all cases remitted upon aripiprazole discontinuation or dose reduction without utilizing other forms of treatment. The current literature remains limited in describing aripiprazole-induced TD, lacking a clear understanding of the development of TD following aripiprazole administration, the determined remission rate, and definite management.

Fields of Study & Subjects

Neurological and metabolic disorders Schizophrenia research and treatment Parkinson's Disease and Spinal Disorders

Publication details

Journal / source
Frontiers in Psychiatry
Publisher
Frontiers Media SA
Volume
17
Pages
1749247–1749247
Publication date
18 February 2026
Language
EN